Very confused

by LJM
(Santa Cruz, CA)

I am seeing a Naturopath and was using 50mg progesterone orally day 12-26. This helped sleep and mood, but mood swings/depression shot up until my period would start around day 31. I am hypothyroid but TSH levels are normal with med however t-3 is on low side of normal. I am 49 and generally have regular cycles however when stress levels have been way up my cycles may stop for two months. This happened Nov-Jan '11. I did a 24 hr urine test which showed low progesterone and low DHEA, and adrenal fatigue. I took 100mg for about three weeks, felt better but oh yes the weight gain, very quick too. I eat Paleo style diet and do Crossfit so I know it is the Progesterone. My Naturopath also added DHEA 10mg, and Adrenal Assist supplement by Vitanica, as well as B-12 which I have just started taking 4 days ago. I have read your previous blogs that oral Progesterone is not the way to go and could be blamed for the weight gain and that DHEA is not good either. I am very confused. I went to the Naturopath because felt I could trust her educational background and know that general Western Med Drs poo poo looking into this stuff. they just offer a low dose bith control pill ro antidepressant for hormonal depression etc. What would you suggest? I'd appreciate your feed back. LJM

Comments for Very confused

Click here to add your own comments

Feb 07, 2012
Very confused
by: Wray

Hi LJM It is all very confusing. I have the time to research all the drugs, supplements etc, which many don't. Which is why I don't recommend oral progesterone. I'm not sure if you've seen the page we have on Delivery systems, there are plenty of papers you can read through too, to get a better idea of which are the best. And the increased weight is not due to the progesterone, but to the fact it stimulates oestrogen. Oestrogen is a mitgoen, it causes cells to divide and multiply, including fat cells. It also causes water retention too, another reason for the weight gain. Progesterone speeds metabolism slightly, so doesn't in itself cause weight gain. DHEA is not good, I'm not sure if you read the papers on it, see here, here, here and here. It does increase testosterone levels, which increases visceral fat. If you still have the oral caps left, please consider opening the cap and adding it to a small amount of natural cream or oil and rubbing it on the skin. That way you will get the full benefit of the progesterone. I do recommend 100-200mg/day, dependant on symptoms, it's a question of finding out which amount is best for you. We have more info on our page How to use progesterone cream. It also explains when to use the progesterone, as you have not been told correctly. Stopping the progesterone before bleeding would have caused your moods and depression to worsen. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...